Drugs for the acute treatment of migraine in children and adolescents

Background and review question

Migraine is a painful and debilitating disorder that is common in children (under 12 years of age) and adolescents (12 to 17 years of age). Common symptoms reported during a migraine attack are headache, nausea, vomiting, and sensitivity to light and sound. Many treatments for migraine are available, of which the most common are paracetamol (also known as acetaminophen), ibuprofen and other anti-inflammatories, and triptans. Not all triptan medications are approved for use in children or adolescents, and approvals vary from country to country.

Study characteristics

In our review, we looked at 27 randomized controlled trials of drugs compared to placebo to find out which treatments were effective at providing pain freedom two hours after treatment. We also wanted to know what side effects might be caused by the treatments. A total of 7630 children received medication in the studies. The evidence is current to February 2016. Each study had between 13 and 888 participants. Their average age was 12.9 years and ranged from 8.2 to 14.7 years. Nineteen of the studies were funded by the drug manufacturer.

Key results

Ibuprofen appears to be effective in treating children with migraine, but the evidence is limited to only two small trials. Ibuprofen is readily available and inexpensive, making it an excellent first choice for migraine treatment. Paracetamol was not shown to be effective in providing pain freedom in children, but we only found one small study. Triptans are a type of medication designed specifically to treat migraine and are often effective at providing greater pain freedom in children and adolescents. The triptans examined in children included rizatriptan and sumatriptan, while almotriptan, eletriptan, naratriptan, rizatriptan, sumatriptan, and zolmitriptan were examined in adolescents. The combination of sumatriptan plus naproxen sodium is also effective at treating adolescents with migraine. Overall, there is a risk that the triptan medications may cause minor unwanted side effects like taste disturbance, nasal symptoms, dizziness, fatigue, low energy, nausea, or vomiting. The studies did not report any serious side effects.

Quality of the evidence

The overall quality of the evidence provided by the review was moderate for the triptans, but low for paracetamol and ibuprofen, as we only identified a few studies. More studies need to look at the effects of each of the migraine treatments in children and adolescents separately.

Authors' conclusions: 

Low quality evidence from two small trials shows that ibuprofen appears to improve pain freedom for the acute treatment of children with migraine. We have only limited information on adverse events associated with ibuprofen in the trials included in this review. Triptans as a class are also effective at providing pain freedom in children and adolescents but are associated with higher rates of minor adverse events. Sumatriptan plus naproxen sodium is also effective in treating adolescents with migraine.

Read the full abstract...
Background: 

Numerous medications are available for the acute treatment of migraine in adults, and some have now been approved for use in children and adolescents in the ambulatory setting. A systematic review of acute treatment of migraine medication trials in children and adolescents will help clinicians make evidence-informed management choices.

Objectives: 

To assess the effects of pharmacological interventions by any route of administration versus placebo for migraine in children and adolescents 17 years of age or less. For the purposes of this review, children were defined as under 12 years of age and adolescents 12 to 17 years of age.

Search strategy: 

We searched seven bibliographic databases and four clinical trial registers as well as gray literature for studies through February 2016.

Selection criteria: 

We included prospective randomized controlled clinical trials of children and adolescents with migraine, comparing acute symptom relieving migraine medications with placebo in the ambulatory setting.

Data collection and analysis: 

Two reviewers screened titles and abstracts and reviewed the full text of potentially eligible studies. Two independent reviewers extracted data for studies meeting inclusion criteria. We calculated the risk ratios (RRs) and number needed to treat for an additional beneficial outcome (NNTB) for dichotomous data. We calculated the risk difference (RD) and number needed to treat for an additional harmful outcome (NNTH) for proportions of adverse events. The percentage of pain-free patients at two hours was the primary efficacy outcome measure. We used adverse events to evaluate safety and tolerability. Secondary outcome measures included headache relief, use of rescue medication, headache recurrence, presence of nausea, and presence of vomiting. We assessed the evidence using GRADE (Grading of Recommendations Assessment, Development and Evaluation) and created 'Summary of findings' tables.

Main results: 

We identified a total of 27 randomized controlled trials (RCTs) of migraine symptom-relieving medications, in which 9158 children and adolescents were enrolled and 7630 (range of mean age between 8.2 and 14.7 years) received medication. Twenty-four studies focused on drugs in the triptan class, including almotriptan, eletriptan, naratriptan, rizatriptan, sumatriptan, sumatriptan + naproxen sodium, and zolmitriptan. Other medications studied included paracetamol (acetaminophen), ibuprofen, and dihydroergotamine (DHE). More than half of the studies evaluated sumatriptan. All but one study reported adverse event data. Most studies presented a low or unclear risk of bias, and the overall quality of evidence, according to GRADE criteria, was low to moderate, downgraded mostly due to imprecision and inconsistency. Ibuprofen was more effective than placebo for producing pain freedom at two hours in two small studies that included 162 children (RR 1.87, 95% confidence interval (CI) 1.15 to 3.04) with low quality evidence (due to imprecision). Paracetamol was not superior to placebo in one small study of 80 children. Triptans as a class of medication were superior to placebo in producing pain freedom in 3 studies involving 273 children (RR 1.67, 95% CI 1.06 to 2.62, NNTB 13) (moderate quality evidence) and 21 studies involving 7026 adolescents (RR 1.32, 95% CI 1.19 to 1.47, NNTB 6) (moderate quality evidence). There was no significant difference in the effect sizes between studies involving children versus adolescents. Triptans were associated with an increased risk of minor (non-serious) adverse events in adolescents (RD 0.13, 95% CI 0.08 to 0.18, NNTH 8), but studies did not report any serious adverse events. The risk of minor adverse events was not significant in children (RD 0.06, 95% CI − 0.04 to 0.17, NNTH 17). Sumatriptan plus naproxen sodium was superior to placebo in one study involving 490 adolescents (RR 3.25, 95% CI 1.78 to 5.94, NNTB 6) (moderate quality evidence). Oral dihydroergotamine was not superior to placebo in one small study involving 13 children.

Share/Save